Nebraska, 2021

High Wind in Nebraska, December 26, 2021

December 26, 2021 · NWS CYS · 2 events in 2 counties and zones

Widespread strong winds across southeast Wyoming spread into portions of the Nebraska Panhandle, especially in Scotts Bluff and Banner Counties with a maximum wind gust of 61 MPH just west of Gering.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Widespread strong winds across southeast Wyoming spread into portions of the Nebraska Panhandle, especially in Scotts Bluff and Banner Counties with a maximum wind gust of 61 MPH just west of Gering.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 26, 6:04 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Dec 26, 6:04 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
604 PM MST Sun Dec 26 2021

.UPDATE...
Issued at 556 PM MST Sun Dec 26 2021

Made a quick update to winds and temperatures this evening with
wind speeds and gusts struggling to increase behind the upper
level trough axis. These winds are not as widespread as
previously thought as well, so lowered speeds outside the wind
prone areas by 5 to 10 knots. Will monitor obs closely over the
next two hours and may need to cancel some of the High Wind
Warnings along/west of the Interstate 25 corridor shortly.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MST Sun Dec 26 2021

Active weather pattern next 12-24 hours. Challenges deal with
strong winds and snow squalls.

Cold front approaching from the west this afternoon has helped to
create some banded snow out ahead of it...along with increasing
winds. Peak wind so far has been at Rawlins with a wind gust to 75
mph. Snow squall ahead of the front developed near Rock Springs
earlier and has moved across southern Wyoming...creating very
strong winds and hazardous driving conditions. Currently trying to
clear the I-80 Summit. Have been issuing SQWs along Interstate 80
as it tracks east. WYDOT has closed Interstate 80 from Creston
Junction to Cheyenne because of this line. Front drives east
through 00Z this afternoon and is expected to be through the
Panhandle shortly after 00Z.

Very strong subsidence behind the front. GFS 750 and 800mb winds
60-70kts around 03Z tonight. No plans on changing any of the wind
headlines at this time as warnings are hitting in some areas and
are increasing elsewhere. As for the Winter Storm Warnings...SWEs
are increasing in the mountains and they are close to hitting
criteria...so will allow the warnings to ride out.

Gradients ease through Monday morning with winds coming down. o
think 5AM ending time Monday still looks good for the High Wind
Warnings.

.LONG TERM...(Tuesday night through Sunday)
Issued at 230 PM MST Sun Dec 26 2021

Wednesday...The cold temperatures will continue under west flow
aloft, with some orographic snow showers over our western mountains.
Low and mid level gradients suggest windy conditions, especially
across southeast Wyoming.

Thursday...For the penultimate day of the year, should see a slight
modification in maximum temperatures with some downslope warming.
Strong west flow at low and mid levels will continue to produce
a windy day with our wind prone locations possibly seeing high wind
criteria.

Friday...For the final day of the year, the next shortwave trough
aloft carves out over western Wyoming and Utah with colder air
pushing southward across Wyoming for the first few days of January.
One more seasonable day before the colder air filters in for the
start of the holiday weekend. Moist flow aloft will help produce
scattered orographic snows again for the Snowy and Sierra Madre
Ranges.

New Years Day...High amplitude shortwave trough aloft passes across
Wyoming, producing scattered snow showers early in the day, followed
by drying in its wake. Turning much colder in the wake of the associated
cold front.

Sunday...The progressive pattern aloft continues with the flow aloft
quickly backing to strong westerly, inducing a developing surface
lee trough, and a decent warming trend. Strong low and mid level
gradients suggest another windy day, with perhaps strong winds for
our typically wind prone locations across southeast Wyoming.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 355 PM MST Sun Dec 26 2021

Snow showers and BLSN will continue to create brief visibility
reductions for the southeast WY terminals through the forecast
period. This will cause fluctuations between LIFR/IFR/MVFR for
KCYS, KLAR, and KRWL. Low confidence in timing has resulted in a
standing VIS reduction, where AMD/COR may be required. Very gusty
winds are expected for several terminals this evening and
overnight. LLWS is also possible after sunset for the Nebraska
Panhandle terminals. Please see individual TAF for further
details.

&&

.FIRE WEATHER...
Issued at 430 AM MST Sun Dec 26 2021

Strong winds are expected to develop this afternoon into the
overnight hours across the entire region, but humidity values should
remain above critical values. Humidity is expected to drop into the
20s percent east of the Laramie range and in the Nebraska panhandle
on Monday with a dry airmass moving in, while winds will be
southerly with gusts over 20 knots possible. Additional rounds of
mountain snowfall are expected today, and again Monday afternoon
into Tuesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 AM MST Monday for WYZ101>103-105>108-
     110-115>119.

     High Wind Warning until 11 PM MST this evening for WYZ104-109-
     111-113.

     Winter Storm Warning until 5 PM MST Monday for WYZ112-114.

NE...High Wind Warning until 5 AM MST Monday for NEZ002-003-019>021-
     054-055-095-096.

&&

UPDATE...TJT
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...BW
FIRE WEATHER...MN
Hazardous weather outlook, Dec 26, 4:02 AM MST, 15 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
402 AM MST Sun Dec 26 2021

WYZ104-105-109>116-271115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
402 AM MST Sun Dec 26 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered snow showers developing this morning into the afternoon
could be intense. Wind gusts of 60 MPH and visibility reductions
to under one quarter mile are possible with these snow squalls.
Strong winds are expected through tonight and blowing snow
reducing visibility to under one half mile at times is possible. Mountain
snowfall is expected to be significant, with accumulations of
over one foot possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Another round of mountain snowfall is likely Monday afternoon
into Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
271115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
402 AM MST Sun Dec 26 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds are expected Sunday afternoon into Sunday night.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 26, 5:34 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
12/26/2021  M68 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT COUNTY ROAD 402.

&&

TT
Local storm report, Dec 26, 5:36 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     NON-TSTM WND GST 10 SSW HANNA            41.73N 106.65W
12/26/2021  M59 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT DANA RIDGE.

0456 PM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.75N 106.51W
12/26/2021  M61 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT HALLECK RIDGE. SUSTAINED
            WINDS 37 TO 43 MPH.

&&
Local storm report, Dec 26, 6:40 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
640 PM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
12/26/2021  M69 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT COUNTY ROAD 402.

0632 PM     NON-TSTM WND GST 2 NE RAWLINS            41.80N 107.20W
12/26/2021  M61 MPH          CARBON             WY   ASOS

            ASOS STATION AT RAWLINS AIRPORT.

&&
Local storm report, Dec 26, 6:50 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
650 PM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     NON-TSTM WND GST 8 S SIBLEY PEAK         42.32N 105.05W
12/26/2021  M58 MPH          PLATTE             WY   MESONET

            WYDOT SENSOR AT COLEMAN.

&&

TT
Local storm report, Dec 26, 7:01 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
701 PM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     NON-TSTM WND GST 8 S SIBLEY PEAK         42.32N 105.05W
12/26/2021  M60 MPH          PLATTE             WY   MESONET

            WYDOT SENSOR AT COLEMAN. SUSTAINED WINDS 33
            TO 43 MPH.

&&

TT
Local storm report, Dec 26, 7:52 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
752 PM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     NON-TSTM WND GST 8 S SIBLEY PEAK         42.32N 105.05W
12/26/2021  M60 MPH          PLATTE             WY   MESONET

            WYDOT SENSOR AT COLEMAN.

0642 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
12/26/2021  M71 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT COUNTY ROAD 402.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Banner

When
December 26, 7:57 PM MST to 10:07 PM MST
Where
Banner forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Nebraska Department of Roads mesonet station Banner Road on Highway 71 (NE001) measured sustained winds greater than 40 MPH for over an hour 6 miles southeast of Harrisburg.

High Wind, Scotts Bluff

When
December 26, 8:34 PM MST to 9:34 PM MST
Where
Scotts Bluff forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

RAWS mesonet station Scotts Bluff (SBFN1) measured maximum wind gust 2 miles west of Gering at 8:34 PM MST on the 26th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991844, 991843.